Kansas, 2008

Hail in Kansas, May 5, 2008

May 5, 2008 · NWS GLD · 2 events in 2 counties and zones

Severe thunderstorms developed during the afternoon, producing marginally severe hail across Gove and Wichita counties in Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms developed during the afternoon, producing marginally severe hail across Gove and Wichita counties in Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 5, 2:13 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 5, 2:13 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
213 PM MDT MON MAY 5 2008

.DISCUSSION...
201 PM MDT MON MAY 5 2008

THE NEXT FEW DAYS WILL BE ACTIVE AS THUNDERSTORMS ARE EXPECTED
THROUGH WEDNESDAY.

SOUTHEAST WINDS HAVE PICKED UP ACROSS THE CWA BRINGING MUCH HIGHER
DEWPOINTS TO THE AREA. AS OF 1 PM TDS HAVE INCREASED NEAR 50 DEGREES
THROUGHOUT THE ENTIRE FA. THE HIGHER TDS COMBINED WITH WARMING
TEMPERATURES HAVE AIDED TO CAPE VALUES OVER 2000 J/KG.
THUNDERSTORMS HAVE ALREADY DEVELOPED OVER SOUTHEAST COLORADO AND
SOUTHERN KANSAS...EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE AND
SPREAD NORTH INTO THE GLD FA LATER THIS AFTERNOON. FORECAST
SOUNDINGS INDICATE THAT THUNDERSTORMS WILL BE PRIMARILY HIGH
BASED. THE MAIN THREAT TONIGHT WILL BE HAIL AND DAMAGING WINDS.

ROUND TWO OF THE THUNDERSTORM ACTION WILL BE TUESDAY AS A LLJ SETS
UP OVER NIGHT CONTINUING TO RE-ENFORCE HIGHER TDS INTO TO THE
REGION. TEMPERATURES WILL RISE AGAIN TUESDAY WITH MANY AREAS
FLIRTING WITH THE 80 DEGREE MARK. A DRYLINE SETS UP OVER THE
COLORADO/KANSAS BORDER AND BEGINS TO MOVE EAST TOMORROW AFTERNOON.
THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON AND CONTINUE TO PUSH
EAST INTO THE EVENING HOURS. SUPERCELLS ARE POSSIBLE WITH THE MAIN
THREAT BEING LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES.
WILL CONTINUE TO MONITOR THIS SITUATION AS THE EVENT COMES APPROACHES.

THUNDERSTORM ACTIVITY LOOKS TO REMAIN THROUGH EARLY WEDNESDAY MORNING
CHANGING OVER TO SHOWERS BY LATE WEDNESDAY MORNING. BY WEDNESDAY
AFTERNOON THE H5 CLOSED LOW CURRENTLY OFF THE COAST OF CALIFORNIA
WILL TRAVERSE SOUTH OVER TEXAS AND OKLAHOMA CHANGING H85 WINDS OUT
OF THE NORTHEAST SHUTTING OFF INSTABILITY FOR THE TIME BEING.
TEMPERATURES WEDNESDAY WILL BE JUST A BIT COOLER UNDER THE NORTHERLY
FLOW ONLY REACHING INTO THE LOW TO MID 60S...HOWEVER TEMPERATURES
ARE EXPECTED TO RECOVER BACK INTO THE 70S THROUGH THE REST OF THE
WEEK AND INTO THE WEEKEND. BY THURSDAY WINDS QUICKLY SWITCH BACK OUT
OF THE SOUTH WITH DECENT MOISTURE RETURN. WILL SEE ANOTHER ROUND OF
THUNDERSTORMS THURSDAY AS ANOTHER UPPER LEVEL TROUGH PUSHES THROUGH
THUS SWITCHING THE WINDS OUT OF THE NORTHWEST...DRYING OUT THE ATM
AND REMOVING INSTABILITY. THIS WILL CONTINUE THROUGH THE WEEKEND AS
THE OVERALL PATTERN REMAINS UNSETTLED.

BURTIS
&&

.AVIATION...
1143 AM MDT MON MAY 5 2008

FOR THE 18Z TAFS... VFR CONDITIONS WILL CONTINUE WITH
THUNDERSTORMS IN THE VICINITY AFTER 22Z. AFTER 06Z ON TUESDAY LOW
CLOUDS AND/OR FOG MAY DEVELOP BRINGING MVFR CONDITIONS.
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, May 5, 10:25 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MDT MON MAY 5 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1025 AM MDT MON MAY 5 2008 /1125 AM CDT MON MAY 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP ALONG AND EAST OF THE
COLORADO STATE LINE AFTER 3 PM MDT SPREADING EAST DURING THE EVENING
HOURS. A FEW HIGH-BASED SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE BEFORE THE ACTIVITY MOVES EAST
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE ACROSS THE AREA AGAIN ON TUESDAY AND TUESDAY
NIGHT.

THUNDERSTORM CHANCES WILL LINGER ON WEDNESDAY AND WEDNESDAY
NIGHT...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

AN UNSETTLED WEATHER PATTERN WILL LINGER INTO THE WEEKEND WITH A
CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 5, 2:51 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT MON MAY 5 2008

KSZ042-052115-
WICHITA-
351 PM CDT MON MAY 5 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF LYDIA...AND MOVING NORTHEAST AT
41 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

SFJ/DDT

The radar

The Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wichita

When
May 5, 3:15 PM CST
Where
Wichita County, 13 mi SE of Leoti
Measured
1 in hail
Reported by
Public
Coordinates
38.347, -101.180

Hail, Gove

When
May 5, 4:15 PM CST
Where
Gove County, 13 mi SSW of Gove
Measured
0.88 in hail
Reported by
Public
Coordinates
38.776, -100.573

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86095, 86096.